Winter Weather, Gibson
- When
- December 23, 8:00 AM CST to 1:00 PM CST
- Where
- Gibson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Widespread freezing rain coated surfaces with up to one-tenth inch of ice. Due to very cold antecedent conditions, pavement temperatures were low enough that the initial drops of precipitation immediately created hazardous conditions.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread freezing rain coated surfaces with up to one-tenth inch of ice. Due to very cold antecedent conditions, pavement temperatures were low enough that the initial drops of precipitation immediately created hazardous conditions. A southerly flow of warmer air around high pressure over the Carolina coast overspread a shallow layer of cold air near the surface. The result was widespread icing. The freezing rain occurred during the morning commute, causing a rash of traffic accidents and school closings. More than 100 fender benders and traffic hazards occurred in Vanderburgh County in about six hours. Interstate 164 was closed between U.S. Highway 41 and the Lloyd Expressway for a couple of hours. About 1,000 customers lost power northwest of Evansville when a vehicle hit a utility pole. At the height of the freezing rain, traffic inched along expressways at 5 to 10 mph. At least two of the accidents in Evansville involved injuries. More than 30 minor accidents were reported in Warrick County. The Gibson County Sheriff Department reported 35 slide-offs and accidents in eight hours. That included a jack-knifed semi on U.S. Highway 41 near Fort Branch. Highway 41 was closed for a few hours. The bus system in Evansville suspended service for several hours. U.S. Highway 231 was closed in Spencer County due to an overturned semi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 23, 5:36 AM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
536 AM CST TUE DEC 23 2008
.UPDATE...
UPDATED AVIATION DISCUSSION FOR 12Z AVIATION FORECAST.
&&
.DISCUSSION.../ISSUED 408 AM CST TUE DEC 23 2008/
DISCUSSION...
WIDESPREAD ECHOES ON RADAR WERE BY AND LARGE NOT MEETING REPORTING
CRITERIA ON THE GROUND...AS LOCAL SOUNDINGS INDICATE TDDS OF
20-30F FROM THE SURFACE UP THRU THE LOWER 5K FEET OF THE ATMOS COLUMN.
AS THE MORNING WEARS ON AND THE SATURATION DOWN THE COLUMN
OCCURS...ANTICIPATE ONSET PCPN TO LIKELY BE SLEET (LTL/NO
SATURATION FOR CRYSTALS IN -10 TO -20C LAYER) AS THE ELEVATED
FREEZING LINE NUDGES DOWN THE COLUMN FROM ABOUT 7K FEET AT 12Z
TODAY TO ABOUT 2500-3500 FEET BY 18Z. THIS WILL TRANSITION LIGHT
SLEET TO FREEZING RAIN SINCE THE WARM NOSE IS SO STRONG...ABOUT 5K
FT DEEP AT 18Z AND MAXING AROUND 40F...INCREASING TO ABOUT 6-7K
FEET BY 00Z WED WHILE APPROACHING 50F.
06Z-09Z TEMP TRENDS WERE ON THE WARM SIDE OF THE MODELS...IN
CONTRAST TO THE LAST SYSTEM. THIS MAY BE WHY THE TREND OF THIS RUN
IS SLIGHTLY WARMER AND PERHAPS AS A RESULT...SLIGHTLY WETTER. THE
COLDEST MODEL REMAINS THE NAM AND EVEN IT WARMS TEMPS ABOVE 32F
OVER THE SERN HALF OF THE CWA...BASICALLY EAST OF THE WABASH AND
SOUTH OF THE OHIO. THE WARMING TREND OF THE MODELS AND IN
PARTICULAR THE 03Z SREF DATA SUPPORTS A PRETTY DEFINITIVE
TRANSITION TO ALL LIQUID DURING THE PM HOURS FOR MOST OF WKY/SWIN.
AFT COLLAB W/LMK AND IND...IT WAS AGREED NOT TO SPREAD ADVISORY
FURTHER EAST INTO SWIN. SO WL CONTINUE PREVIOUS FORECAST THINKING
THAT ANY PCPN THAT MAKES IT THERE SHOULD BE LIGHT ENOUGH TO BE
HANDLED WITH SPS.
WL CONTINUE TO MONITOR RADAR/UPSTREAM ECHOES FOR NECESSITY OF
EXPANSION OF ADVISORY TO WKY COUNTIES THIS AM AS WELL...BUT UNLESS
OTHERWISE NOTED WILL HANDLE SIMILARLY TO SWIN WITH SPS...LIKE
PREVIOUSLY THOUGHT.
STILL LIKE CONVECTIVE CHANCES TONIGHT WITH ALL MODELS TOTAL
TOTALS/KS/SIS SUPPORTIVE OF ELEVATED THUNDER. LIKE THE
CONSISTENCY OF SREF HANDLE ON PCPN TIMING AND THIS SUGGESTS A COLD
FROPA CLEARING THE FA LATE WED PM...SO WE LINGERED THE CONVECTIVE
CHANCE OVER THE EAST FOR MUCH OF WED...WHICH COLLABORATED NICELY.
SOUTH WINDS SHOULD GET HOWLING PRETTY GOOD BY TONIGHT TOO AS
PGF TIGHTENS UP...BUT PROFILER DATA AND MODEL SOUNDINGS SUGGEST
HIGHER CORE OF 50KTS PLUS WINDS WL BE AT LEAST 2-3KM UP THE COLUMN
AND HENCE SHOULDNT MIX DOWN...SO WE SHOULD STAY BLO WIND ADVISORY
CRITERIA IN OTHER WORDS.
WE MADE ONLY MINOR MODIFICATIONS TO THE DAYS 3-5 FORECAST AS THE
00Z GFS SUPPORTS THE CHANGES PREVIOUSLY MADE...IE A LATE CHRISTMAS
NIGHT-DAY FOLLOWING CHC RAIN RETURNING TO THE FORECAST AND
BEGINNING A WET PATTERN THAT WILL LAST INTO AT LEAST THE 1ST PART
OF THE HOLIDAY WEEKEND.
FWC MOS NOT BAD REAL SHORT TERM AND THEN BLENDED TO COLLABORATIVE
NOS WITH LEAN TOWARD SREF GUIDANCE THE MOST...GENERALLY A SLIGHTLY
WARMER/WETTER LOOK VISA VI ALL MODELS TREND THIS RUN.
&&
.AVIATION...
VFR CIGS AND VSBYS WILL HOLD EARLY TODAY. SOUTH WINDS WILL
INCREASE AS THE PRESSURE GRADIENT TIGHTENS TODAY AHEAD OF AN
APPROACHING FRONT. VFR CIGS DURING THE AM HOURS WL LOWER TO MVFR
(PREVAILING) DURING THE PM HOURS...WITH IFR CIGS ANTICIPATED AFTER
00Z WED. PRECIP THIS AM WILL BE SLEET/FZRA...TRANSITIONING TO ALL
FZRA. AFTER 18Z PRECIP WILL TRANSITION TO LIQUID AS SURFACE TEMPS
RISE TO 32F OR BETTER. THE MORE WIDESPREAD NATURE OF THE PCPN AND
AT TIMES BETTER INTENSITIES DURING THE LATE PM-EVENING HOURS MAY
CAUSE VSBYS TO DROP TO MVFR AT TIMES. RAIN WILL CONTINUE OFF AND
ON THROUGHOUT THE EVENING AND OVERNIGHT HOURS AHEAD OF THE COLD
FRONT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR BALLARD-
CARLISLE-MCCRACKEN.
MO...FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 445 AM CST TUE DEC 23 2008 ILZ075>078-080>094-KYZ003>005-MOZ076-086-087-100-107>112-114- 241100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-CARLISLE-BALLARD-MCCRACKEN- PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER- STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 445 AM CST TUE DEC 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI...AND A PORTION OF FAR WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT VERY LIGHT SLEET EARLY TODAY WILL TRANSITION TO LIGHT FREEZING RAIN THIS MORNING...THEN CONTINUE INTO THE AFTERNOON HOURS. THIS WILL CREATE MINOR ICING CONDITIONS THAT WILL HAMPER TRAVELLERS. REFER TO THE FREEZING RAIN ADVISORY WHICH IS IN EFFECT UNTIL 6 PM TODAY...TO GET MORE DETAILED INFORMATION. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...WITH LOCALLY HEAVY RAIN AND LIGHTNING THE PRIMARY HAZARDS ASSOCIATED WITH STORMS. STRONG SOUTH WINDS IN THE 15 TO 25 MPH RANGE MAY GUST INTO THE 30S MPH RANGE AT TIMES TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION LATE FRIDAY NIGHT INTO EARLY SATURDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE WITH THE FRONT. ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT. STRONG AND GUSTY NON THUNDERSTORM...GRADIENT WINDS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPE AND AMOUNTS TODAY AND TONIGHT. INZ081-082-085>088-KYZ001-002-006>022-241100- GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN- GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG- CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS- MCLEAN-MUHLENBERG-TODD- 445 AM CST TUE DEC 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHWEST INDIANA AND MOST OF WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT VERY LIGHT SLEET EARLY TODAY WILL TRANSITION TO LIGHT FREEZING RAIN THIS MORNING BEFORE CHANGING TO ALL RAIN LATER TODAY. VERY LIGHT ICING IS POSSIBLE IF AND WHERE FREEZING PRECIPITATION FALLS...HOWEVER IT IS EXPECTED TO BE A SHORT-LIVED OCCURRENCE WITH MINIMAL ADVERSE IMPACT DUE TO ITS BREVITY. STILL A FEW SLICK SPOTS MAY DEVELOP...ESPECIALLY ON BRIDGES...OVERPASSES...AND ELEVATED SURFACES. REFER TO THE SPECIAL WEATHER STATEMENT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY ALONG AND IN ADVANCE OF A COLD FRONT FORECAST TO MOVE ACROSS THE REGION. LOCALLY HEAVY RAIN AND LIGHTNING WILL CONTINUE AS THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORMS. A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION LATE FRIDAY NIGHT INTO EARLY SATURDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE WITH THE FRONT. ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT. STRONG AND GUSTY NON THUNDERSTORM...GRADIENT WINDS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPE THIS MORNING AND PRECIPITATION AMOUNTS TODAY AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
617 AM CST TUE DEC 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM SLEET 4 SW CADIZ 36.83N 87.87W
12/23/2008 E0.00 INCH TRIGG KY CO-OP OBSERVER
SLEET LASTED 5 MINUTES.
&&
CWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
627 AM CST TUE DEC 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM FREEZING RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
12/23/2008 E0.00 INCH BUTLER MO TRAINED SPOTTER
LITTLE FREEZING RAIN REPORTED BUT NO ICE ACCUMULATION.
&&
CWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
640 AM CST TUE DEC 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM FREEZING RAIN POPLAR BLUFF 36.76N 90.41W
12/23/2008 E0.20 INCH BUTLER MO BROADCAST MEDIA
ICE BUILDUP WITH FREEZING RAIN OCCURRING. HAZARDOUS
ROADWAYS WITH TRAVEL SPEED ONLY 10 TO 15 MPH.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
720 AM CST TUE DEC 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM FREEZING RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
12/23/2008 E0.10 INCH BUTLER MO TRAINED SPOTTER
FREEZING RAIN HAS NOW ACCUMULATED TO 0.10 INCH. THIN
LAYER OF ICE ON ROADS. CARS AND OTHER OBJECTS GLAZED.
LIGHT FREEZING RAIN CONTINUES.
&&
CWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
745 AM CST TUE DEC 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM FREEZING RAIN MADISONVILLE 37.34N 87.51W
12/23/2008 U0.00 INCH HOPKINS KY TRAINED SPOTTER
FREEZING RAIN WITH PERIOD OF SLEET. LIGHT BUILDUP ON
VEHICLES WITH HAZARDOUS ROADS REPORTED THROUGHOUT THE
COMMUNITY.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
754 AM CST TUE DEC 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM FREEZING RAIN LONE OAK 37.04N 88.67W
12/23/2008 U0.00 INCH MCCRACKEN KY TRAINED SPOTTER
HAZARDOUS ROAD CONDITIONS THROUGHOUT COMMUNITY. LARGE
ACCIDENT ON HIGHWAY 45 AT INTERSECTION OF INTERSTATE 24.
NUMEROUS SPIN-OUTS AND MINOR ACCIDENTS REPORTED.
&&
SMITTYThe national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140369, 140370, 140371, 140372, 140373, 140374.